Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 15, 2021, 4:46 PM MDT for Carbon County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 4:46 PM MDT (22:46 UTC)
- Expired
- May 15, 2021, 5:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Riverton/Lander radar (KRIW), 189 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS85 KCYS 152246 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 446 PM MDT Sat May 15 2021 WYZ109-152345- Central Carbon County WY- 446 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over Teton Reservoir, or 12 miles south of Rawlins, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Carbon County. LAT...LON 4155 10730 4165 10741 4177 10721 4163 10698 TIME...MOT...LOC 2246Z 230DEG 8KT 4161 10728 $$ Rubin
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 15, 2:40 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 15, 2:40 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 240 PM MDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday Night) Issued at 240 PM MDT Sat May 15 2021 Latest GOES-E Low Level Water Vapor scanning a deepening low pressure system across the Sierra Nevada Mountains as a shortwave disturbance creating opportunities for showers and thunderstorms for the region this afternoon. Due to low clouds and persistent fog through the morning hours, temperatures across portions of Laramie, Platte, Goshen and Albany Counties have struggled to reach into the mid 50s while other places across the area have warmed into the low to middle 60s. Cloud deck over Cheyenne will inhibit strong convection along with mid-level cap based on model soundings. Across the Panhandle, CAPE values have risen a bit into the 500-1000 J/kg value though the southeast flow across portions of Cheyenne and Kimball Counties while decent moisture advection has produced more cloud cover and limiting diurnal heating. As the HRRR was a bit slow to rectify the cloud deck earlier, was inclined more towards the RAP13 for applying in the short term with regards to temperatures and storm timing. Current thinking is for a few strong storms to form in next couple hours with a bit of training particularly from Converse County out into Dawes County in the Panhandle. Some strong storms are also likely to develop across Carbon and the the Laramie Range west of Wheatland. Strongest storms may have gusty outflow winds in excess of 50 mph and hail along with locally heavy rainfall. Otherwise isolated to scattered showers and thunderstorms will be possible across much of the region aiding in much needed rainfall. Lows tonight from the lower 40s to low 50s for many. Sunday will be very similar to today as the low deepens into Arizona with vorticity advection ahead of main low and a stationary front providing ample moisture once more for showers and thunderstorm activity. GFS and Namnest along with other CAMS have solutions of some higher QPF amounts of concern across the Snowy Range and the recent Mullen Fire Burnscar that will require additional oversight and monitoring tomorrow should radar and satellite returns have high amounts of rainfall on the hydrophobic soil. Morning fog again will be possible and will need to see how that will play out again for afternoon convection. Daytime highs similar to Saturday. .LONG TERM...(Monday through Friday) Issued at 315 AM MDT Sat May 15 2021 Upper low centered west of the Four Corners Monday morning will track to the east-northeast across CO/northern NM through Tuesday, then become an open wave over the central High Plains Wednesday. A deep closed upper low and attendant trough will move ashore into the Pacific coast states by Thursday morning and into the Intermountain West Friday. Moist southeasterly low level flow combined with a series of short wave disturbances and modest instability will produce scattered showers and scattered thunderstorms, especially during the afternoon and evening each day. While the overall severe threat will be low, some stronger thunderstorms may produce small hail, gusty winds and locally heavy rainfall. Temperatures will slowly moderate each day, with daytime highs in the 60s and 70s and nighttime lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1146 AM MDT Sat May 15 2021 Low VFR conditions across the west Nebraska Panhandle sites. To the west across southeast Wyoming, MVFR ceilings east of the Laramie Range, and clear to its west. These conditions looks to persist under a strong southeasterly surface flow, except at KRWL and KLAR, where northwesterly flow is in place. Showers and thunderstorms today, with good shower potential. Hail up to an inch possible in areas clearing at the moment. Fog will set in again in the early moring hours. Mountain obscuration through the period. && .FIRE WEATHER... Issued at 200 PM MDT Sat May 15 2021 Fire weather concerns expected to remain minimal through the next several days as near-daily afternoon and evening chances of isolated to scattered showers and thunderstorms are possible. Min RHs expected to remain above critical levels with only main fire weather concern to be of dry lightning out mainly across portions of Carbon County. && .HYDROLOGY... Issued at 240 PM MDT Sat May 15 2021 Decent moisture advection continues into the region aiding in slowly improving drought conditions across southeastern Wyoming and the Nebraska Panhandle. With daily afternoon and evening chances of precipitation, attention returns particularly to the Mullen Fire Burn Area and the hydrophobic soil that will be unable to capture and retain rainfall. Namnest and GFS along with some CAMS having solutions of upwards of half an inch of QPF Sunday afternoon over the burn scar that will likely create runoff concerns along with debris flows and areas of flash flooding. Given trends of convective nature for these storms, seems more will be pulsing with the terrain providing a bit of topographic upslope rainout.Precipitable water looks to be around 0.4 inches being available to rain out over the site. At this time, confidence in flash flooding low to moderate over the burn scare but will continue to monitor and adjust forecast trends as new solutions come available. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...WM LONG TERM...MJ AVIATION...AB FIRE WEATHER...WM HYDROLOGY...WM
Hazardous weather outlook, May 15, 2:04 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 204 PM MDT Sat May 15 2021 NEZ002-003-019>021-054-055-095-096-WYZ101>119-162015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 204 PM MDT Sat May 15 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered showers and thunderstorms possible into the evening hours. Some may be on the strong to low-end severe with wind gusts up to 60 mph and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Daily chances in the afternoon and evening of thunderstorms, some on the strong to severe side with gusty winds, heavy rainfall, and hail possible. .Spotter information statement... Spotters are encouraged to report any thunderstorm wind damage, hail, and heavy rainfall to the Cheyenne, Wyoming National Weather Service.
In the hours before
Special weather statement, May 15, 2:46 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Sat May 15 2021
WYZ115-116-152130-
South Laramie Range-Laramie Valley-
246 PM MDT Sat May 15 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALBANY COUNTY...
At 245 PM MDT, a strong thunderstorm was located 10 miles northeast
of Four Corners, or 25 miles southwest of Laramie, moving northeast
at 20 mph.
Locations impacted include...
Pumpkin Vine, Tie Siding and The Buttes.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4127 10556 4107 10533 4099 10548 4099 10589
4100 10590
TIME...MOT...LOC 2045Z 230DEG 18KT 4097 10577
BraunSpecial weather statement, May 15, 4:37 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Sat May 15 2021
WYZ103-106-152330-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
437 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
530 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 35 miles west of Wheatland, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Albany
County.
LAT...LON 4189 10567 4193 10573 4228 10545 4230 10529
4210 10530 4193 10537
TIME...MOT...LOC 2236Z 226DEG 22KT 4196 10564
RubinSpecial weather statement, May 15, 4:46 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 446 PM MDT Sat May 15 2021 WYZ109-152345- Central Carbon County WY- 446 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over Teton Reservoir, or 12 miles south of Rawlins, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Carbon County. LAT...LON 4155 10730 4165 10741 4177 10721 4163 10698 TIME...MOT...LOC 2246Z 230DEG 8KT 4161 10728 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:23 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
| May 15, 4:37 PM MDT | Special Weather Statement | CYS | Platte | 53 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.